Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 74, NWS La Crosse, WI

May 26, 2002Buffalo County, Wisconsin; Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 26, 2002, 3:18 PM CDT for Buffalo County, Wisconsin; Wabasha County, Minnesota. It was in force for 72 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2002, 3:18 PM CDT (20:18 UTC)
Expired
May 26, 2002, 4:30 PM CDT
In force
72 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Wabasha County, MN, Buffalo County, WI

What was reported inside it

TimeReportWhereRemark
May 26, 3:35 PM CDTHail 0.75Wabasha, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 262018
SVRLSE
MNC157-WIC011-262130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
318 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 430 PM CDT

* AT 318 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  PRODUCING LARGE HAIL 2 MILES SOUTHEAST OF LAKE CITY..MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR WABASHA AT 330 PM CDT...
  NEAR ALMA AT 345 PM CDT...
  NEAR MODENA AT 400 PM CDT...
  NEAR MONDOVI AT 415 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4458 9216 4432 9253 4433 9156 4460 9158

RRS

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:05 PM CDT, 13 minutes earlier.

Area forecast discussion, May 26, 3:05 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT SUN MAY 26 2002

MAIN FORECAST PROBLEM IS CONVECTIVE CHANCES THROUGH THURSDAY.

SURFACE ANALYSIS SHOWING A POTENT BOUNDARY MOVING SOUTH THROUGH
MINNESOTA AND WISCONSIN.  CONVECTION HAS CONTINUED TO FIRE ALONG
THIS BOUNDARY...AND HAS INCREASED OVER THE LAST HOUR.

MOISTURE TRANSPORT CONTINUES TO INCREASE OVER THE REGION.
THEREFORE...EXPECT THUNDERSTORMS TO CONTINUE TO INCREASE AND STRENGTHEN.
WINDS SHOULD STAY UP TONIGHT...WHICH WILL HOLD TEMPERATURES UP.

THE BOUNDARY SHOULD MOVE SOUTH DUE TO THE THUNDERSTORM ACTIVITY
TONIGHT.  THIS WILL BE THE KEY TO MONDAY NIGHTS CONVECTION.  THE
MODELS PUSH IT SOUTH OF THE FORECAST AREA...WHICH THIS HAS BEEN
CONSISTENT OVER THE PAST TWO FORECAST CYCLES.  WILL CONTINUE THIS
TREND IN THE CURRENT FORECAST.  HOWEVER...SHOULD THE BOUNDARY NOT MAKE IT
THAT FAR SOUTH...CONVECTION WILL FIRE FURTHER NORTH...AFFECTING THE
FORECAST AREA.

FORECAST RATHER DIFFICULT TO SURMISE DUE TO THE LOW SIGNAL OF THE
INDIVIDUAL DISTURBANCES THROUGH THE MIDWEEK.  NO REAL ORGANIZED
FORCING...BUT INDIVIDUAL OUTFLOW BOUNDARIES AND INSTABILITY SHOULD
RESULT IN CONVECTION OVER THE NEXT FEW DAYS WITH NO CAPPING
MECHANISM.  WILL CONTINUE BLANKET CHANCE OF THUNDERSTORMS THROUGH
THE PERIOD AS A RESULT WITH NORMAL TEMPERATURES.

THE NEXT DISCERNIBLE SYSTEM MOVES THROUGH DURING THE LATE WEEK.
THIS SHOULD END THE CHANCE OF THUNDERSTORMS INTO THE WEEKEND AS
NORMAL TEMPERATURES CONTINUE.

.LSE...NONE.

KRC

In the hours before

Special weather statement, May 26, 12:00 PM CDT, 3 hours 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-262300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 PM CDT SUN MAY 26 2002

HAZARD - A SLIGHT RISK OF SEVERE THUNDERSTORMS

TIMING - LATE THIS AFTERNOON AND THIS EVENING.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - SOUTHWEST LOW LEVEL WIND FLOW WILL CONTINUE TO PULL
MOISTURE NORTHWARD INTO THE AREA THIS AFTERNOON AND TONIGHT. IN THE
MEAN TIME...A COLD FRONT WILL SLOWLY SAG SOUTH INTO SOUTHERN
MINNESOTA AND CENTRAL WISCONSIN. THE COMBINATION OF MOISTURE POOLING
ALONG AND AHEAD OF THE FRONT...INCREASING INSTABILITY DUE TO DAY TIME
WARMING AND A WEAK UPPER LEVEL DISTURBANCE...IS EXPECTED TO TRIGGER
THUNDERSTORMS LATER THIS AFTERNOON AND THIS EVENING. THE STORM
PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE THREAT FROM ANY
STORMS IS LARGE HAIL.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF A ROCHESTER TO
BLACK RIVER FALLS LINE.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:52 PM CDTSevere Thunderstorm WarningARXTrempealeau38 min
May 26, 3:58 PM CDTTornado WarningARXTrempealeau32 min
May 26, 4:19 PM CDTSevere Thunderstorm WarningARXJackson56 min
May 26, 4:42 PM CDTSevere Thunderstorm WarningARXBuffalo33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.